Education Blog for Healthcare Professionals

Archive for the ‘Heparin’ Category

Argatroban Nomogram

| Anticoagulants, Heparin, Therapy, Uncategorized | Comments Off on Argatroban Nomogram

Stephan Moll, MD writes…. The treatment of heparin induced thrombocytopenia may require the use of argatroban. Here is the argatroban nomogram  used at our institution, the University of North Carolina (UNC) at Chapel Hill.

Disclosure: I have no financial disclosures relevant to this post.

Last updated: June 25th, 2013

Pregnancy Loss and Thrombophilia

| Acquired risk factors, Anticoagulants, Heparin, Inherited, LMWH, Therapy, Thrombophilias, Uncategorized, Whom to test, Women and blood clots | 1 Comment »

How common is pregnancy loss? What are the causes?

Pregnancy loss  in the general population is common. Most losses occur in the first trimester. As many as 5 % of women have 2 or more early losses; 1-2 % have 3 or more early losses [ref 1]. Well established risk factors for pregnancy loss are: (a) advanced maternal age, (b) anatomic uterine abnormalities (fibroids, septum, etc), (c) chromosome abnormalities of fetus, mother or father, (d) comorbid diseases of the mother (endocrine, immunologic).  The acquired antiphospholipid antibody syndrome is also a risk factor for pregnancy loss. The role of inherited thrombophilias contributing to pregnancy loss is less clear. Read the rest of this entry »

Purple Toe Syndrome

| Anticoagulants, Heparin, Uncategorized, Warfarin (Coumadin) | Comments Off on Purple Toe Syndrome

Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. It rarely occurs later – one case publication reported occurrence after 1 year on warfarin 2.

Purple toe syndrome in a patient 5 weeks after having started warfarin

 

Read the rest of this entry »

HIT (Heparin-Induced Thrombocytopenia)

| Anticoagulants, Heparin, Uncategorized | Comments Off on HIT (Heparin-Induced Thrombocytopenia)

A detailed discussion of Heparin-Induced Thrombocytopenia (HIT) written for patients is available on the Clot Connect Patient blog- connect here. We hope that the health care professional will consider this document to be suitable as an information handout to his/her patients with HIT.

The discussion also contains 2 resources for use by the health care provider: Read the rest of this entry »